ZocdocAnswersMy stomach has been hurting, what could it be and what should I do?

Question

My stomach has been hurting, what could it be and what should I do?

Yesterday, I have been having minor pains that would come & go. The feeling I thought was maybe I just had to use the restroom bc it maybe just a stomach ache. Today, this morning, I'm having pain on my upper stomach. As the pains come & go, the feeling of it just feels like I'm about to have heartburn. Not to the point where I cannot breathe, but I feel like it's coming to that. I'm 23 & am not taking any medications.

Answer

Abdominal discomfort is broad and there are many reasons why someone may have abdominal discomfort, which is why it is important to see your primary care doctor. You described upper abdominal pain that comes and goes with a sensation similar to heart burn. A potential cause of your pain is something called gastritis, which is inflammation of your stomach lining. There could be many causes of gastritis which includes using coffee, alcohol, or medications called non steroidal antiinflammatory drugs (Aspirin or Ibuprofen). The pain is usually located in the upper abdomen and the pain is usually dull, gnawing, burning, and vague. It can be treated by stopping the offending agent. Doctors can also prescribe medication called proton pump inhibitors which can help with symptom relief and recovery. An infection by a bacteria called Heliobacter Pylori (H. Pylori) can also cause gastritis. If you do have H. Pylori, you will need antibiotics. If left untreated, you can develop peptic ulcers which is erosion of your stomach lining, which can lead to perforation. Other potential causes of your abdominal pain is pancreatitis which is inflammation of your pancreas. Also, possible is a gastroenteritis, which is a viral infection of your stomach. You should make an appointment to see your primary care doctor. Your doctor can do simply blood tests to further investigate your abdominal pain. If you have sudden abdominal pain, vomiting of blood, or blood in your stool, you should go to the emergency room.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.